Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 36, NWS San Angelo, TX

June 5, 2005Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 5, 2005, 7:09 PM CDT for Nolan County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 7:09 PM CDT (00:09 UTC)
Expired
Jun 5, 2005, 7:45 PM CDT
In force
36 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 118 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 060010
TORSJT
TXC353-060045-
/O.NEW.KSJT.TO.W.0036.050606T0009Z-050606T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 708 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 3 MILES   
WEST OF ROSCOE...MOVING SOUTH AT 5 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROSCOE AND AREAS ALONG I20 TO THE WEST OF ROSCOE

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3250 10065 3229 10064 3236 10042 3251 10042

$$
1 follow-up statement
000 
WWUS54 KSJT 060036
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 PM CDT SUN JUN 5 2005

TXC353-060045-
/O.CON.KSJT.TO.W.0036.000000T0000Z-050606T0045Z/
NOLAN TX-
727 PM CDT SUN JUN 5 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR NORTHWESTERN
NOLAN COUNTY...

AT 725 PM CDT...SWEETWATER POLICE DEPARTMENT AND AMATEUR RADIO 
OPERATORS CONTINUE TO REPORT SEVERAL BRIEF TOUCHDOWNS OF TORNADOES 
NEAR WASTELLA...AND ALSO BETWEEN ROSCO AND LORAINE ALONG AND NORTH 
OF I20.  THE TORNADOES WERE MOVING SOUTH AT 5 MPH.

THE TORNADOES WILL CONTINUE TO AFFECT THE AREA ACROSS NORTHWEST
NOLAN COUNTY COMMUNITIES OF ROSCOE AND WASTELLA INCLUDING 
I20 THROUGH 745 PM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3251 10065 3229 10064 3236 10042 3251 10042

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 5, 4:53 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 5, 4:53 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 PM CDT SUN JUN 5 2005

.UPDATE...

HAVE UPDATED ZONES TO REFLECT ISSUANCE OF SEVERE THUNDERSTORM
WATCH FOR FISHER...HASKELL...THROCKMORTON COUNTIES IN THE NORTHERN
BIG COUNTRY UNTIL MIDNIGHT. PER LATEST RADAR LOOP...THUNDERSTORMS
ARE BEGINNING TO DEVELOP JUST WEST OF SNYDER WITH MOVEMENT OF
THESE STORMS TO THE NORTHEAST. TEXT OF ZONES WILL BE UNCHANGED AS
THEY HANDLE THE DEVELOPING SITUATION.

&&

.PREV DISCUSSION... (ISSUED 245 PM CDT SUN JUN 5 2005)

SHORT TERM...
A BLOB OF DRIER AIR HAS BEEN WORKING ITS WAY ACROSS WEST CENTRAL
TEXAS TODAY. DEWPOINTS AT KJCT...KSOA...AND KSJT DROPPED INTO THE
LOW 60S THIS MORNING...WITH THE DEWPOINT AT KABI HAVING DROPPED TO
63 OVER THE LAST SEVERAL HOURS. ALTHOUGH THERE HAS BEEN SOME
RECOVERY...THESE LOWER DEWPOINTS...COMBINED WITH A MID LEVEL CAP
ALREADY IN PLACE...HAVE PUSHED CIN VALUES AT 19Z WELL ABOVE 100
ACROSS THE CENTRAL AND SOUTHERN COUNTIES. CAPE VALUES THAT WERE
5000 TO 6000 YESTERDAY ARE IN THE 2000 TO 300 RANGE TODAY.
BOUNDARY WISE...WEAK COLD FRONT THAT HAD OOZED TO NEAR THE
NORTHWEST BIG COUNTRY THIS MORNING HAS STARTED TO RETREAT...ALONG
WITH SEVERAL OUTFLOW BOUNDARIES THAT WERE SEEN ACROSS THE BIG
COUNTRY THIS MORNING. ALOFT...WEAK SHORTWAVE NOTED CROSSING INTO
THE SOUTHERN ROCKIES...HEADED JUST NORTH OF DUE EAST.

WITH THE HIGH CINS ACROSS THE CENTRAL AND SOUTH...GETTING
CONVECTION TO DEVELOP ACROSS THE SOUTHERN TWO THIRDS OF THE AREA
WILL BE TOUGH. EXCEPTION MAY BE ACROSS THE BROWNWOOD AREA...WHICH
APPARENTLY MISSED THE DRY AIR PASSING OFF TO THE WEST. HIGHER
DEWPOINTS HAVE GIVEN RISE TO BETTER INSTABILITY OVER THERE AND AT
LEAST SOME CHANCE OF STORM DEVELOPMENT. BETTER RAIN CHANCES TO THE
NORTH...WHERE MOISTURE POOLING ALONG THE BOUNDARIES WILL COMBINE
WITH THE WEAKER MID LEVEL CAP. MODELS HAVE KEPT TRYING TO INITIATE
AN MCS SOMEWHERE UP ALONG THE RED RIVER VALLEY...ALTHOUGH THERE
HAS BEEN VERY LITTLE CONSISTENCY ON THE WHERE. ALREADY CARRYING
CHANCE POPS UP ACROSS THE BIG COUNTRY AND THIS LOOKS GOOD FOR NOW.

LONG TERM...
GENERAL PATTERN OF TROUGH TO THE WEST AND RIDGE TO THE EAST TO
CONTINUE...GIVING SOUTHWEST FLOW ACROSS THE SOUTHERN PLAINS. WILL
LIKELY SEE A FEW SHORTWAVES RACE ACROSS THE AREA...BUT TIMING
THESE WAVES WILL BE JUST ABOUT BE IMPOSSIBLE MORE THAN A DAY OR
TWO IN ADVANCE. BEST CHANCES LOOK TO BE FRIDAY INTO SUNDAY...WHEN
WHATS LEFT OF THE TROUGH MOVES ACROSS THE PLAINS.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT FOR FISHER...HASKELL...THROCKMORTON.

&&

99/15
Hazardous weather outlook, Jun 5, 2:57 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT SUN JUN 5 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061957-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
257 PM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
AN OUTFLOW BOUNDARY WAS LOCATED ACROSS THE NORTHERN BIG
COUNTRY...AND MOVING SLOWLY NORTH. CONDITIONS ARE BECOMING MORE
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
TEXAS...NEAR THE RED RIVER. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP AFTER 4 PM...NEAR THE BIG COUNTRY. IF STORMS DO
DEVELOP...THE STORMS WILL MOVE EAST ACROSS THE BIG COUNTRY...
MAINLY ALONG AND NORTH OF I-20. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM DEVELOPMENT
DOES NOT LOOK FAVORABLE ACROSS THE REMAINDER OF WEST CENTRAL
TEXAS. HOWEVER...A FEW STORMS ARE STILL POSSIBLE...MAINLY ACROSS
THE CONCHO VALLEY AND HEARTLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER EVENTS ARE NOT ANTICIPATED...A FEW
STORMS WILL LIKELY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT ACROSS THE BIG COUNTRY.

In the hours before

Special weather statement, Jun 5, 2:52 PM CDT, 4 hours 17 minutes before
TXZ114-128-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT SUN JUN 5 2005

...LOCALIZED FLOODING STILL POSSIBLE ACROSS SHACKELFORD AND CALLAHAN
COUNTIES...

VERY HEAVY RAIN FROM LAST NIGHT THUNDERSTORMS MAY STILL BE
CAUSING LOCALIZE FLOODING ALONG SMALL STREAMS AND CREEKS. AT 230
PM...THE DEER CREEK AT MORAN HAS RISEN TO 23 FEET...AND PUTNAM
RECEIVED 6.23 INCHES OF RAIN.

ALSO...ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DO DEVELOP...WILL BE
SLOW MOVING AND PRODUCE VERY HEAVY RAIN. THIS WILL INCREASE THE
THREAT FOR MORE FLOODING.

DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

21
Special weather statement, Jun 5, 4:58 PM CDT, 2 hours 11 minutes before
TXZ049-054-098-099-113-114-127-128-060105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH
MIDNIGHT FOR THE FOLLOWING COUNTIES...FISHER...HASKELL...
AND THROCKMORTON.

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THROUGH
THE LATE AFTERNOON AND EVENING.  THE STRONGEST STORM
MAY PRODUCE HAIL UP TO 4 INCHES IN DIAMETER ALONG WITH
70 MPH WINDS AND ISOLATED TORNADOES.

REMEMBER A WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO FORM IN AND NEAR THE WATCH AREA.

LOCAL LAW ENFORCEMENT OFFICIALS...FIRE DEPARTMENTS...
AND ALL SPOTTERS PLEASE BE PREPARED FOR ACTIVATION.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:58 PM CDTSevere Thunderstorm WarningSJTFisher, Jones47 min
Jun 5, 8:03 PM CDTSevere Thunderstorm WarningSJTHaskell42 min
Jun 5, 9:01 PM CDTSevere Thunderstorm WarningSJTHaskell29 min
Jun 5, 9:27 PM CDTSevere Thunderstorm WarningSJTFisher48 min
Jun 5, 10:41 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton34 min
Jun 5, 11:08 PM CDTTornado WarningSJTNolan37 min
Jun 6, 1:33 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton27 min
Jun 6, 1:53 AM CDTSevere Thunderstorm WarningSJTThrockmorton37 min
Jun 6, 2:04 AM CDTSevere Thunderstorm WarningSJTShackelford26 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.